Louisiana, 2016Flash Flood in Louisiana, August 17, 2016
August 17, 2016 · NWS LIX · 1 event in 1 county or zone
A slow moving thunderstorm dumped heavy rain in the Baton Rouge area producing localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving thunderstorm dumped heavy rain in the Baton Rouge area producing localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 17, 3:10 PM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 17, 3:10 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
410 PM CDT WED AUG 17 2016
.SHORT TERM...
Please refer to our web site, Flood Warnings and the Advanced
Hydrologic Prediction Service for details on the major and record
river flooding that is still ongoing on the lower end of the Amite
River basin along with many areas of backwater flooding from
Pointe Coupee Parish (False River area) to near Lake Maurepas.
The weather pattern will be a fairly typical summer regime with a
low to mid level ridge to the east that will extend near the north
Gulf coast with mostly southerly winds from the Gulf of Mexico
pumping in moisture. Precipitable water values are expected to
range mostly from 1.75 to 2.1" through the period. Will continue
to expect scattered coverage of diurnal showers and thunderstorms.
Temperatures should be near the seasonal normals with highs in
the lower 90s, but with dewpoint temperatures in the mid 70s with
some locations spiking into the upper 70s, heat indices will be
rising to around 106 in many warmer locations and locally higher.
Will continue to monitor trends, and for areas with less shower
activity in case a heat advisory is needed for afternoon hours.
.LONG TERM...
The seasonal, Bermuda ridge pattern is expected to remain
established over the north Gulf coast region through the weekend,
however a strong shortwave trough is expected to move from the
northern Rockies into the northern and central plains across the
upper midwest Friday into Saturday and the upper Mississippi
valley, Great Lakes, and mid Mississippi valley Sunday into
Monday. This will push a cold front down into the Gulf coast
states, but likely staying just north of the forecast area or
possibly into northern areas Monday into Tuesday. Rain chances are
expected to be within about 10% or so of the seasonal normals each
day which are about 40% daytime and 10-15% nighttime, and
temperatures are expected to also be fairly close to normal for
this time of year.
&&
.AVIATION...
Cumulus field across all terminals at midday. Isolated convection
has developed, but most lightning has been offshore. Do expect
scattered thunder this afternoon with VCTS at most terminals. Will
amend as necessary if it appears that a terminal will be directly
impacted. Most convection will dissipate with sunset. Stratus and
fog development likely at several terminals in the 10Z-13Z time
frame Thursday morning with improvement by 15Z. Convection should
again develop on Thursday by 18Z.
&&
.MARINE...
A persistent east-southeast flow of mostly 10 knots or less will
remain in place across the coastal waters as the region remains
on the periphery of a ridge axis extending across the eastern Gulf
of Mexico and western Atlantic through Thursday. Seas as high as
3 to 4 feet this afternoon should ease to 2 to 3 feet tonight. The
ridge should become more centered over northern Gulf of Mexico
this weekend and early next week. As this occurs, winds will turn
more southerly and also decrease in speed to around 5 to 10 knots.
This will also allow seas to decrease to 1 to 2 feet this weekend
and early next week.
&
.DECISION SUPPORT...
DSS code: Orange.
Deployed: None.
Activation: None.
Activities: Monitoring ongoing significant flooding on many rivers
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
tropical events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 73 90 73 89 / 20 50 20 40
BTR 75 91 74 90 / 20 50 20 40
ASD 75 89 75 90 / 20 30 20 40
MSY 80 92 78 92 / 20 30 20 40
GPT 77 90 77 89 / 20 30 20 30
PQL 73 90 74 89 / 20 30 20 30
&&
.LIX Watches/Warnings/Advisories...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Aviation/Decision Support...35
Rest of Discussion...22/TDHazardous weather outlook, Aug 17, 10:04 AM CST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1104 AM CDT WED AUG 17 2016
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-180415-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1104 AM CDT WED AUG 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LOWER PORTIONS OF THE AMITE RIVER BASIN TOWARD LAKE MAUREPAS
CONTINUE TO BE IMPACTED BY RECORD FLOODING. TRIBUTARIES IN EAST
BATON ROUGE...IBERVILLE...POINTE COUPEE...ASCENSION...
LIVINGSTON...ST. JAMES...AND ST. JOHN THE BAPTIST PARISHES ARE
EXPERIENCING BACKWATER FLOODING. PLEASE REFER TO FLOOD WARNINGS
AND STATEMENTS FOR THE LATEST INFORMATION.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE EARLY
EVENING HOURS. A FEW OF THESE THUNDERSTORMS COULD TURN
STRONG...PRODUCING LOCALLY HEAVY DOWNPOURS...FREQUENT
LIGHTNING...AND WIND GUSTS OVER 40 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY.
A FEW STORMS COULD BECOME STRONG... PRODUCING FREQUENT
LIGHTNING...GUSTY WINDS AND BRIEF HEAVY DOWNPOURS.
PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
INFORMATION ON WHEN RIVERS ARE EXPECTED TO FALL BELOW FLOOD
STAGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
In the hours before
Special weather statement, Aug 17, 1:31 PM CST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
231 PM CDT WED AUG 17 2016
LAZ039-071-MSZ070-071-172030-
NORTHERN TANGIPAHOA-WASHINGTON-PIKE-WALTHALL-
231 PM CDT WED AUG 17 2016
...A THUNDERSTORM WILL AFFECT NORTHWESTERN WASHINGTON AND
NORTHEASTERN TANGIPAHOA PARISHES...SOUTHWESTERN WALTHALL AND
SOUTHERN PIKE COUNTIES...
AT 231 PM CDT...A THUNDERSTORM WAS LOCATED NEAR MOUNT HERMAN... OR 8
MILES NORTHWEST OF FRANKLINTON...MOVING NORTHWEST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
FRANKLINTON...MAGNOLIA...TYLERTOWN...OSYKA...WILMER...
MOUNT HERMAN AND MCCOMB AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
OCCASIONAL TO FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3083 9001 3073 9039 3120 9052 3129 9022
TIME...MOT...LOC 1931Z 153DEG 17KT 3092 9026
Special weather statement, Aug 17, 1:35 PM CST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
235 PM CDT WED AUG 17 2016
LAZ034-035-172030-
WEST FELICIANA-POINTE COUPEE-
235 PM CDT WED AUG 17 2016
...A THUNDERSTORM WILL AFFECT WESTERN WEST FELICIANA AND POINTE
COUPEE PARISHES...
AT 234 PM CDT...A THUNDERSTORM WAS LOCATED NEAR FORDOCHE...OR NEAR
NEW ROADS...MOVING NORTHWEST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
NEW ROADS...LIVONIA...FORDOCHE...MORGANZA...LOTTIE...BATCHELOR AND
LETTSWORTH.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
OCCASIONAL TO FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3087 9180 3093 9180 3097 9157 3062 9142
3050 9170 3050 9172 3058 9176 3062 9175
3063 9174 3066 9175 3067 9173 3071 9173
3074 9176 3078 9176 3081 9181 3084 9180
3086 9182
TIME...MOT...LOC 1934Z 153DEG 16KT 3065 9156Special weather statement, Aug 17, 2:57 PM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
357 PM CDT WED AUG 17 2016
LAZ046-172130-
IBERVILLE-
357 PM CDT WED AUG 17 2016
...A THUNDERSTORM WILL AFFECT WEST CENTRAL IBERVILLE PARISH...
AT 353 PM CDT...A THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
RAMAH...OR 12 MILES EAST OF CATAHOULA...MOVING NORTHWEST AT 5 MPH.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
IBERVILLE PARISH.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
OCCASIONAL TO FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3038 9163 3038 9144 3022 9136 3019 9148
3020 9149 3023 9148 3024 9151 3024 9156
3026 9159 3028 9159 3031 9162 3035 9163
3036 9163 3037 9164
TIME...MOT...LOC 2053Z 153DEG 5KT 3026 9150Special weather statement, Aug 17, 3:04 PM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
404 PM CDT WED AUG 17 2016
LAZ049-050-057-058-172130-
LIVINGSTON-ST. JOHN THE BAPTIST-ASCENSION-ST. JAMES-
404 PM CDT WED AUG 17 2016
...A THUNDERSTORM WILL AFFECT SOUTHERN LIVINGSTON... NORTHEASTERN
ST. JAMES...NORTHWESTERN ST. JOHN THE BAPTIST AND EASTERN ASCENSION
PARISHES...
AT 402 PM CDT...A THUNDERSTORM WAS LOCATED NEAR GARYVILLE...OR 9
MILES NORTHWEST OF RESERVE...MOVING NORTHWEST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
GONZALES...GRAMERCY...LUTCHER...SORRENTO...FRENCH SETTLEMENT...
WHITEHALL AND GARYVILLE.
OCCASIONAL TO FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3039 9074 3021 9058 3020 9060 3018 9059
3017 9057 3017 9055 3007 9071 3019 9095
TIME...MOT...LOC 2102Z 133DEG 12KT 3016 9068Special weather statement, Aug 17, 4:33 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
533 PM CDT WED AUG 17 2016
LAZ034-035-046-047-MSZ068-172300-
WEST FELICIANA-IBERVILLE-POINTE COUPEE-WEST BATON ROUGE-WILKINSON-
533 PM CDT WED AUG 17 2016
...SCATTERED THUNDERSTORMS WILL AFFECT WEST BATON ROUGE...WEST
FELICIANA...EASTERN POINTE COUPEE...WESTERN IBERVILLE PARISHES IN
SOUTHEASTERN LOUISIANA AND SOUTHWESTERN WILKINSON COUNTIES...
AT 531 PM CDT...RADAR INDICATED SCATTERED THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR WOODVILLE TO NEAR BAYOU SORREL.
MOVEMENT WAS NORTHWEST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
NEW ROADS...ST. FRANCISVILLE...LIVONIA...MARINGOUIN...FORDOCHE...
ROSEDALE...GROSSE TETE...MORGANZA...BAYOU SORREL...WAKEFIELD...
ERWINVILLE...FORT ADAMS...RAMAH AND SPILLMAN.
OCCASIONAL TO FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3104 9125 3076 9128 3070 9132 3064 9129
3058 9132 3057 9130 3006 9134 3005 9136
3010 9138 3012 9147 3023 9148 3025 9157
3036 9165 3039 9162 3045 9165 3102 9159
3104 9156 3124 9155 3122 9153 3124 9148
TIME...MOT...LOC 2231Z 142DEG 15KT 3102 9131 3013 9139Special weather statement, Aug 17, 5:04 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
604 PM CDT WED AUG 17 2016
LAZ035-MSZ068-172330-
WEST FELICIANA-WILKINSON-
604 PM CDT WED AUG 17 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WEST FELICIANA
PARISH IN SOUTHEASTERN LOUISIANA AND SOUTHEASTERN WILKINSON
COUNTIES...
AT 603 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WOODVILLE...OR
14 MILES NORTH OF JACKSON...MOVING NORTH AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
WOODVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3100 9117 3100 9118 3098 9118 3097 9119
3097 9121 3093 9138 3120 9149 3126 9119
TIME...MOT...LOC 2303Z 168DEG 13KT 3103 9130Flash Flood, East Baton Rouge
- When
- August 17, 6:30 PM CST to 8:00 PM CST
- Where
- East Baton Rouge County, 1.25 mi NW of North Baton Rouge to 0.82 mi WNW of North Baton Rouge
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.535, -91.192
Three to five inches of rain fell across central and northern Baton Rouge. The rainfall produced high water along Scenic Highway and Harding Boulevard.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 17 to 19, 20162 deaths · 1 event
- Tornado and Flash Flooding in Ohio, August 17, 2016$345,000 · EF0 · 21 events
- Damaging Winds and Lightning Strike in North Carolina, August 17, 2016$305,000 · 50 kt wind · 4 events
- Damaging Winds and Lightning Strikes in North Carolina, August 17, 20161 injured · $60,000 · 55 kt wind · 6 events
- Flash Flooding in Kentucky, August 17, 2016$45,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 17, 201654 kt wind · 33 events
- Flash Flood and Damaging Winds in Georgia, August 17 to 18, 2016$30,000 · 50 kt wind · 5 events
- Damaging Winds in Michigan, August 17, 2016$30,000 · 52 kt wind · 2 events
- Damaging Winds in Virginia, August 17, 2016$19,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, August 17, 2016$13,000 · 55 kt wind · 8 events
- Flash Flood and Damaging Wind in West Virginia, August 17, 2016$15,000 · 50 kt wind · 2 events
- Flash Flooding and Flooding in Texas, August 17, 201610 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654774.